Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 201, NWS Columbia, SC

July 20, 2006Aiken County, South Carolina; Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2006, 9:15 PM EDT for Aiken County, South Carolina; Richmond County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 9:15 PM EDT (01:15 UTC)
Expired
Jul 20, 2006, 9:44 PM EDT
In force
29 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 210115
SVRCAE
GAC245-SCC003-210200-
/O.NEW.KCAE.SV.W.0201.060721T0115Z-060721T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
915 PM EDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1000 PM EDT

* AT 907 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NORTH AUGUSTA. THIS STORM
  WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CLEARWATER...FORT GORDON AND AUGUSTA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3364 8187 3341 8222 3327 8198 3336 8177

$$

LM
1 follow-up statement
000 
WWUS52 KCAE 210144
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
944 PM EDT THU JUL 20 2006

GAC245-SCC003-210154-
/O.CAN.KCAE.SV.W.0201.000000T0000Z-060721T0200Z/
RICHMOND GA-AIKEN SC-
944 PM EDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR AIKEN AND RICHMOND COUNTIES IS
CANCELLED...

LAT...LON 3364 8187 3341 8222 3327 8198 3336 8177

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:04 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 20, 9:04 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
904 PM EDT THU JUL 20 2006

.SHORT TERM (REST OF TONIGHT)...
CONVECTIVE ACTIVITY VERY SLOWLY WINDING DOWN THIS EVENING. A LINE
OF SHOWERS AND THUNDERSTORMS STRETCHES FROM JUST WEST OF AUGUSTA
TO THE PEE DEE REGION AND MOVING GENERALLY TO THE SOUTH. WILL KEEP
20-30 POP IN THE ZONES UNTIL MIDNIGHT. ALSO UPDATED AIR STAGNATION
ADVISORY FOR LANCASTER COUNTY FOR FRIDAY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 216 PM EDT THU JUL 20 2006)

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

VERY SIMILAR SCENE THIS AFTERNOON COMPARED TO YESTERDAY AS SOME
ENHANCED CUMULUS CLOUDS HAVE FORMED ALONG A WEAK SURFACE TROUGH
EXTENDING FROM NEAR KFAY TO KGRD. EXPECT ISOLATED TO SCATTERED
CONVECTION WILL BE PRESENT LATE THIS AFTERNOON AND EVENING UNTIL
SUNSET WHEN LOSS OF DAYTIME HEATING SHOULD HELP STORMS TO
DISSIPATE.

GRADUAL HEIGHT FALLS WILL TAKE PLACE ON FRIDAY ACROSS THE OHIO
VALLEY AND MID ATLANTIC...IN ADVANCE OF AN APPROACHING SHORTWAVE
TROUGH. INCREASING SOUTHERLY FLOW WILL HELP TO MOISTEN THE
ATMOSPHERE MORE AS PRECIPITABLE WATER VALUES APPROACH 2 INCHES.
THIS ALONG WITH DAYTIME HEATING SHOULD LEAD TO BETTER COVERAGE OF
AFTERNOON CONVECTION ON FRIDAY. THE TROUGH AMPLIFIES ON SATURDAY
INTO SUNDAY AS A SURFACE LOW TRACKS ACROSS THE SOUTHERN OHIO
VALLEY INTO SOUTHERN NEW ENGLAND. AN ASSOCIATED COLD FRONT WILL
PUSH ACROSS THE MOUNTAINS LATE SATURDAY AND THEN STALL IN THE
VICINITY OF THE FORECAST AREA ON SUNDAY. THIS WILL RESULT IN
BETTER CHANCES OF PRECIPITATION FOR THE AREA. WILL CARRY HIGH
CHANCE POPS ON SAT/SUN AS THE TROUGH PUSHES THROUGH WITH SURFACE
BOUNDARY NEARBY.

MAX TEMPERATURES WILL BE A BIT COOLER ON FRIDAY THROUGH THE
WEEKEND WITH INCREASED CLOUD COVER AND INCREASED ATMOSPHERIC
MOISTURE. STAYED ON THE COOLER SIDE OF MOS FOR MAX TEMPS AND CLOSE
TO GUIDANCE ON OVERNIGHT LOWS.

LONG TERM (MONDAY THROUGH THURSDAY)...

PLENTY OF UNCERTAINTY IN THE EXTENDED REGARDING THE MEDIUM RANGE
MODELS...AS GFS AND ECMWF ARE OUT OF PHASE WITH ONE
ANOTHER...LEADING TO A LOW CONFIDENCE FORECAST. A LINGERING
FRONTAL BOUNDARY WILL BE THE MAIN FOCUSING FOR ANY CONVECTION NEXT
WEEK AS UPPER HEIGHTS SLOWLY BUILD AS 500H FLOW BECOMES MORE
ZONAL. THE BERMUDA HIGH RE-ESTABLISHES ITSELF PROVIDING CONTINUAL
FLOW OF LOW LEVEL MOISTURE FROM THE SOUTH/SOUTHEAST. PRECIPITABLE
WATER VALUES REMAIN AROUND 2 INCHES. THEREFORE EXPECTING DIURNALLY
INDUCED POPS THROUGHOUT THE WEEK WITH THE EMPHASIS ON LATE
AFTERNOON AND EARLY EVENING. TEMPERATURES WILL REMAIN AT OR
SLIGHTLY BELOW NORMAL WITH THE MOIST AIRMASS.

AVIATION...

SCATTERED TO BROKEN CLOUDS AROUND 6KFT WILL REMAIN ONCE AGAIN THIS
AFTERNOON...AND THEN DISSIPATE SHORTLY AFTER SUNSET.  ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING.
VISIBILITIES MAY DROP BORDELINE MVFR AT KAGS AND KOGB NEAR SUNRISE.

PREVIOUS DISCUSSION...
(ISSUED 247 AM EDT THU JUL 20 2006)

SHORT TERM (TODAY THROUGH SATURDAY)...
STRONG UPPER RIDGE CENTERED OVER THE CENTRAL US TO RETROGRADE TO THE
WEST THROUGH FRIDAY...WHILE TROFINESS DEVELOPS OVER THE EAST.
RELATIVELY LITTLE CHANGE ANTICIPATED FOR OUR FORECAST AREA (FA) FOR
TODAY. HOT TEMPS EXPECTED AGAIN...BUT HEAT INDEX VALUES NOT EXPECTED TO
REACH ADVISORY LEVELS WITH DEWPOINTS MIXING DOWN INTO THE MID TO
UPPER 60S THIS AFTERNOON. SOME INCREASE IN ATMOSPHERIC MOISTURE
MAY INCREASE CONVECTIVE COVERAGE A LITTLE FOR FRIDAY. THE RIDGE
WEST/TROUGH EAST UPPER PATTERN TO AMPLIFY BY SATURDAY. FRONTAL
BOUNDARY TO DRIFT DOWN INTO OUR FA SAT. CONTINUED INCREASE IN
MOISTURE PLUS THE FRONT TO EQUAL BETTER CONVECTIVE CHANCES...WITH
HIGH TEMPS NOT QUITE AS WARM.

LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
MADE NO CHANGES. FRONTAL BOUNDARY STALLS OVER THE FA SUNDAY. UPPER
TROUGH OVER THE EAST BEGINS TO WEAKEN AND SHIFT NORTH MONDAY...WITH
BERMUDA RIDGE BEGINNING TO BUILD WESTWARD OVER THE AREA FOR THE
REMAINDER OF THE FORECAST PERIOD.

AVIATION...
GENERALLY EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD WITH DRY HIGH
PRESSURE CONTINUING TO DOMINATE. THE ADDED MOISTURE ASSOCIATED WITH
THE NEARBY RIVERS SUPPORTS A PERIOD OF MVFR FOG AT AGS AND OGB AGAIN
EARLY THIS MORNING. THE AFTERNOON AND EVENING THUNDERSTORM CHANCE
APPEARS TOO LOW TO FORECAST AT THE TERMINALS AT THIS TIME.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...AIR STAGNATION ADVISORY FOR LANCASTER COUNTY ON FRIDAY.
GA...NONE.
&&

10
Hazardous weather outlook, Jul 20, 5:39 AM EDT, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
539 AM EDT THU JUL 20 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210939-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
539 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
AFTERNOON HEAT INDEX VALUES WILL BE AROUND 103. THIS IS JUST BELOW
HEAT ADVISORY CRITERIA. AFTERNOON THUNDERSTORMS WILL BE ISOLATED.
A WIND GUST NEAR 60 MPH COULD POSSIBLY OCCUR WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ANY SEVERE WEATHER IS EXPECTED TO BE VERY ISOLATED.
THEREFORE...SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 20, 3:18 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
318 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             NW MCCORMICK            33.91N 82.29W
07/20/2006  E0.50 INCH       MCCORMICK          SC   FIRE DEPT/RESCUE

            PEA TO MARBLE SIZED HAIL ON HIGHWAY 28 NORTH OUTSIDE OF
            MCCORMICK...HEADING TOWARDS MOUNT CARMEL.

&&

CAL
Special weather statement, Jul 20, 7:21 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT THU JUL 20 2006

SCZ025-202345-

EDGEFIELD-
721 PM EDT THU JUL 20 2006

...STRONG THUNDERSTORMS WILL IMPACT EDGEFIELD COUNTY THROUGH 745 PM
EDT...

AT 721 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF EDGEFIELD...OR ABOUT 19
MILES NORTH OF BELVEDERE...MOVING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EDGEFIELD AND TRENTON
THROUGH 745 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH ALONG WITH BRIEF HEAVY RAIN CAN BE
EXPECTED.

LM
Special weather statement, Jul 20, 7:29 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
729 PM EDT THU JUL 20 2006

GAZ064-210000-

COLUMBIA-
729 PM EDT THU JUL 20 2006

...STRONG THUNDERSTORMS WILL IMPACT COLUMBIA COUNTY THROUGH 800 PM
EDT...

AT 729 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 5 MILES WEST OF EVANS...MOVING SOUTHEAST AT 5 MPH. THIS WILL
AFFECT AREAS IN AND AROUND MARTINEZ...GROVETOWN AND EVANS THROUGH 800
PM EDT.

GUSTY WINDS OF 45 TO 55 MPH ALONG WITH BRIEF HEAVY RAIN CAN BE
EXPECTED.

LM
Special weather statement, Jul 20, 7:56 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT THU JUL 20 2006

SCZ022-210030-

KERSHAW-
756 PM EDT THU JUL 20 2006

...STRONG THUNDERSTORMS WILL IMPACT KERSHAW COUNTY THROUGH 830 PM
EDT...

AT 756 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED OVER KERSHAW COUNTY...OR ABOUT 16 MILES NORTHWEST OF
CAMDEN...MOVING SOUTHEAST AT 5 MPH. THIS WILL AFFECT AREAS IN AND
AROUND THROUGH 830 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH ALONG WITH BRIEF HEAVY RAIN AND
DANGEROUS LIGHTNING CAN BE EXPECTED.

LM
Local storm report, Jul 20, 8:42 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
842 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND DMG     GROVETOWN               33.45N 82.20W
07/20/2006                   COLUMBIA           GA   EMERGENCY MNGR

            SEVERAL TREES DOWN IN GROVETOWN.

&&

BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:00 PM EDTSevere Thunderstorm WarningCAEKershaw30 min
Jul 20, 8:16 PM EDTSevere Thunderstorm WarningCAEChesterfield44 min
Jul 20, 8:26 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington34 min
Jul 20, 8:31 PM EDTSevere Thunderstorm WarningCAEKershaw44 min
Jul 20, 8:49 PM EDTAir Stagnation AdvisoryCAE23 hr
Jul 20, 8:55 PM EDTSevere Thunderstorm WarningCAEChesterfield50 min
Jul 20, 9:02 PM EDTSevere Thunderstorm WarningCAELexington43 min
Jul 20, 9:18 PM EDTSevere Thunderstorm WarningCAELee42 min
Jul 20, 9:30 PM EDTSevere Thunderstorm WarningCAEAiken45 min
Jul 21, 4:56 PM EDTSevere Thunderstorm WarningCAEColumbia29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.